Alert archive / Georgia / Frost Advisories in 2020

Frost Advisory 3, NWS Atlanta, GA

October 30, 2020Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this frost advisory at Oct 30, 2020, 2:58 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Oct 31, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 2:58 PM EDT (18:58 UTC)
In effect from
Oct 31, 2020, 12:00 AM EDT
Expired
Oct 31, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS72 KFFC 301858
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
258 PM EDT Fri Oct 30 2020

GAZ006-008-009-310300-
/O.NEW.KFFC.FR.Y.0003.201031T0400Z-201031T1300Z/
Fannin-Union-Towns-
258 PM EDT Fri Oct 30 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From midnight tonight to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
470 
WWUS72 KFFC 310033
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
833 PM EDT Fri Oct 30 2020

GAZ006-008-009-311300-
/O.CON.KFFC.FR.Y.0003.201031T0400Z-201031T1300Z/
Fannin-Union-Towns-
833 PM EDT Fri Oct 30 2020

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From midnight tonight to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
688 
WWUS72 KFFC 311305
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
905 AM EDT Sat Oct 31 2020

GAZ006-008-009-311415-
/O.EXP.KFFC.FR.Y.0003.000000T0000Z-201031T1300Z/
Fannin-Union-Towns-
905 AM EDT Sat Oct 31 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures in far Northeast Georgia are beginning to rise into
the upper 30s and low 40s after near freezing conditions 
overnight. Temperatures are expected to continue to climb quickly 
through the rest of the morning. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this frost advisory went out at Oct 30, 1:52 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 30, 1:52 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
152 PM EDT Fri Oct 30 2020

.UPDATE...

For 18Z aviation/TAFs.

&&

.PREV DISCUSSION... /Issued 408 AM EDT Fri Oct 30 2020/

SHORT TERM /Today through Saturday/...

Fcst kicks off with some cold advection stratocu across the NW
half of the CWA that should have some gradual scattering/clearing
from SE to NW after sunrise this morning allowing for mostly clear
and benign ridge dominated remainder of the short term. Enhanced
NW gradient winds should lax this afternoon into evening and as
the parent sfc ridge slides eastward across the Ohio Valley, the
lighter fetch should shift out of the NE to east tonight into
Saturday. Upper flow transitions to more zonal for Saturday though
remains dry with mostly clear conditions.

Temps remain below climo norms in the post cold frontal regime
thru period. Highs today and Saturday will be in the low 60s for
much of north GA and mainly 50s for the far north mtns. Upper 60s
to low 70s are confined to some parts of central GA. Lows tonight
will be chilly with low to mid 40s for most of area and even some
mid 30s in the far NE mtns.

Baker

LONG TERM /Saturday Night through Thursday/...

The feature of interest at the start of the long term period will
be a cold front pushing through north and central Georgia on
Sunday. Currently have slight chance PoPs across the easternmost
portion of the CWA early Sunday morning through the afternoon, as
Atlantic moisture could advect inland. Otherwise, the front
passage will be dry with just an increase in cloud cover. As the
parent low pressure system associated with this front exits across
New England, northwest flow will build in aloft and set the stage
for a stretch of cool, dry weather next week.

Monday and Tuesday will bring the coolest mornings of the season
thus far with widespread lows in the 30s to lower 40s, and lows
in the upper 20s in the higher elevations of north Georgia. Winds
of 10 to 15 mph on Monday morning will likely prevent any
widespread frost, though patchy frost will still be possible,
especially in valleys. Winds are forecast to be much lighter on
Tuesday morning, so areas of frost will be a possibility across
more of north Georgia.

Upper-level ridging and surface high pressure will hold across
the Southeast through midweek. By Wednesday evening, the GFS and
ECMWF develop a shortwave trough across the Central Plains. Models
begin to diverge in terms of the upper-level pattern starting
Thursday. The ECMWF suggests a stronger shortwave that becomes cut
off from the flow, while the GFS suggests a weaker shortwave and
a strengthening ridge across the West. Regardless, north and
central Georgia will remain dry through the end of the long term
period. After a cooler-than-average start to the period, highs and
lows will moderate toward the end of the period.

Martin

&&

.AVIATION...
18Z Update...
Cloud cover behind the front has rapidly mixed out through the
afternoon with most sites moving to SKC which will remain until late
tomorrow afternoon/evening. Winds and gusts at most sites are
beginning to come down from earlier and that trend should continue
with winds dropping off significantly as the sun goes down. Expect
wind to continue to rotate from current N component to E tonight.
Models indicating increase in low-level moisture tomorrow afternoon
but VFR conditions still expected at this time.

//ATL Confidence...18Z Update...
High all elements.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  43  62  49 /   0   0   0  20
Atlanta         63  44  62  50 /   0   0   5  10
Blairsville     56  36  57  42 /  10   0   0  20
Cartersville    61  42  63  49 /   5   0   5   5
Columbus        68  48  69  54 /   0   0   5   5
Gainesville     63  42  58  47 /   0   0   0  20
Macon           71  46  69  52 /   0   0   5   5
Rome            62  40  64  49 /   5   0   5   5
Peachtree City  64  44  64  50 /   0   0   5   5
Vidalia         73  49  70  57 /   0   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....Martin
AVIATION...Lusk
Hazardous weather outlook, Oct 30, 2:47 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
247 PM EDT Fri Oct 30 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
247 PM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

Patchy frost is possible across parts of far northeast Georgia as
temperatures drop in the lower and mid 30s overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

A strong cold front will bring some of the coldest air of the
season to the area for Monday and Tuesday mornings. The far
northeast mountains could see sub-freezing temperatures both
mornings, while other parts of north and central Georgia could
experience frost concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Oct 30, 12:09 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1209 PM EDT FRI OCT 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TROPICAL STORM   3 SE HICKORY FLAT       34.15N  84.39W
10/29/2020                   CHEROKEE           GA   PUBLIC

            ROUGHLY A DOZEN TREES BLOWN DOWN IN A SINGLE STRAIGHT
            SWATH 3 MI SE OF HICKORY FLAT.

&&

EVENT NUMBER FFC2001319

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:33 AM EDTRiver Flood WarningFFCCherokee4 hr

Nearby

Frost Advisories in Georgia, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.